Alert archive / Indiana / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Indianapolis, IN

October 23, 2020Jackson County, Lawrence County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Oct 23, 2020, 5:25 PM EDT for Jackson County, Lawrence County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2020, 5:25 PM EDT (21:25 UTC)
Expired
Oct 23, 2020, 8:30 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IN, Lawrence County, IN

The radar

The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS53 KIND 232125
FFWIND
INC071-093-240030-
/O.NEW.KIND.FF.W.0011.201023T2125Z-201024T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
525 PM EDT Fri Oct 23 2020

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Jackson County in south central Indiana...
  Lawrence County in south central Indiana...

* Until 830 PM EDT.

* At 525 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Seymour, Bedford, Brownstown, Mitchell, Oolitic, Medora, Pleasant 
  View, Norman, Kurtz, Heltonville, Freetown, Vallonia, Tunnelton, 
  Cortland, Avoca, Williams, Silverville and Huron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3906 8580 3886 8580 3869 8668 3890 8668

FLASH FLOOD...RADAR INDICATED

$$

CP
2 follow-up statements
315 
WGUS73 KIND 232239
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
639 PM EDT Fri Oct 23 2020

INC071-093-240030-
/O.CON.KIND.FF.W.0011.000000T0000Z-201024T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IN-Lawrence IN-
639 PM EDT Fri Oct 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT THIS 
EVENING FOR JACKSON AND LAWRENCE COUNTIES...

At 639 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and over 3 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Seymour, Bedford, Brownstown, Mitchell, Oolitic, Medora, Pleasant 
  View, Norman, Kurtz, Heltonville, Freetown, Vallonia, Tunnelton, 
  Cortland, Avoca, Williams, Silverville and Huron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3906 8580 3886 8580 3869 8668 3890 8668

FLASH FLOOD...RADAR INDICATED

$$

CP
064 
WGUS73 KIND 240026
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
826 PM EDT Fri Oct 23 2020

INC071-093-240036-
/O.EXP.KIND.FF.W.0011.000000T0000Z-201024T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IN-Lawrence IN-
826 PM EDT Fri Oct 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT THIS EVENING FOR 
JACKSON AND LAWRENCE COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3906 8580 3886 8580 3869 8668 3890 8668

$$

CP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 4:25 PM EDT, 1 hour earlier.

Area forecast discussion, Oct 23, 4:25 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Indianapolis IN
425 PM EDT Fri Oct 23 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 320 PM EDT Fri Oct 23 2020

 -Severe thunderstorm threat through this evening as thunderstorms
  continue to track across central Indiana with cold front.
 -Temperatures closer to normal return tonight.
 -Dry weather, lull in activity from tonight through Sunday
  morning.
 -Rain and thunderstorm chances return Sunday into next week.

&&

.NEAR TERM /This Evening through Tonight/...

Issued at 320 PM EDT Fri Oct 23 2020

Current radar mosaic shows an axis of showers and thunderstorms
stretching from Knox County northeastward to Delaware County. Some
of the storms have been severe at times with hail being the main
threat. Current environment shows the best wind shear over the
northeast portions of central Indiana, but the best instability
has been over the southwest counties, and the southwest counties
are where most storms have reached severe levels up to this
point. Nonetheless, the threat will persist into the evening hours
with some trailing rain showers in the cold air.

Tonight, all precipitation should be out of the area by Sat 05Z as
the cold advection overtakes the area. Overnight lows will be
drastically cooler than last night as they drop into the upper
30s/low 40s.

&&

.SHORT TERM /Saturday through Monday/...

Issued at 320 PM EDT Fri Oct 23 2020

A more zonal pattern aloft and strengthening high pressure at the
surface will result in a lull in activity from Saturday through
Sunday morning. It will quickly feel more like Fall though again
with the dry, cool airmass on Saturday and Sunday. Highs will only
top off in the low to mid 50s with northeast/east flow at the
surface of 5 to 15 mph. At that point though, focus will start
turning to the positively tilted trough over the Northern Plains.
Models are projecting a swath of rain running along the 120 kt
upper level jet from northern Colorado to Wisconsin. For now, will
start bringing low chance Pops into the northwest portions of the
forecast area on Sunday afternoon, but chances really won't
increase until late Sunday when a weak cold front drifts through
central Indiana.

Monday...shower and thunderstorm chances will increase further
when isentropic lift really ramps up with the 100 to 120 kt upper
level jet. Best forcing from the jet will remain over the northern
Great Lakes Region, but cannot rule out thunder at this point.
Thunder is low confidence at this point though. Categorical Pops
Monday afternoon will further help drought conditions.

&&

.LONG TERM (Monday Night Through Friday)...
Issued at 234 PM EDT Fri Oct 23 2020

Through Tuesday, central Indiana will remain in southwest flow
aloft with an upper low across the southwest USA. However, at the
surface, a front will be well south of the area, putting the area in
the cool side of the front.

As various impulses in the upper flow move across the area,
isentropic lift will occur above the cool air at the surface. Thus
expect chances for rain to continue through Tuesday.

Upper flow becomes more zonal on Wednesday, allowing some drier air
to work into the area, so will go with a dry forecast.

Guidance still differs on how an upper low will eject from the
southwest USA later in the week. The difference in timing will
affect rain chances Thursday and Friday. Given the uncertainty will
keep in some low PoPs most areas into Friday.

With the area on the cool side of the front through the period,
temperatures will be below average.

&&

.AVIATION /Discussion for the 232100Z KIND TAF Update/...
Issued at 423 PM EDT Fri Oct 23 2020

Surface observations indicate cold front is currently approaching
the KIND terminal, and is expected to pass through that terminal
within the next hour. Most of the organized convection has moved
off to the east, however a period of rain, with a few embedded
lightning strikes, is expected in the post frontal zone, affecting
the KIND terminal through about 232300Z.

Should be a sharp wind shift to 300-320 degrees with some gusts
around 25 kts for a period in the post frontal zone. Also,
ceilings should fall into the 007 AGL-015 range behind the front,
based on upstream observations.

Previous discussion follows.

IMPACTS: Showers and scattered thunderstorms through 00Z.
         Predominant MVFR conditions for much of the period.
         Lower conditions possible in convection.
         Sharp wind shift to northwest most sites by 22Z.

DISCUSSION: Cold front is approaching with multiple areas of
convection around it. Front will move quickly east this afternoon
with a sharp wind shift with it. MVFR conditions will persist
through tonight.

CONFIDENCE: High confidence in showers, wind shift, and MVFR
            conditions.
            Medium confidence on timing of end of MVFR Saturday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....50
AVIATION...50/JAS
Hazardous weather outlook, Oct 23, 4:46 AM EDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
446 AM EDT Fri Oct 23 2020

INZ021-028>031-035>049-051>057-060>065-067>072-241000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
446 AM EDT Fri Oct 23 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms mainly this afternoon and evening. A
few storms may be severe with damaging winds the primary threat.

Hazards: Damaging winds...large hail...brief heavy rainfall and
lightning.

Timing: Storms possible anytime through this evening...but the
greatest risk for severe storms exists from 2 to 9 pm.

Discussion: A strong cold front will sweep through central Indiana
later this afternoon...bringing the threat for rain and a few severe
thunderstorms. Much cooler air will spread across the region behind
the front tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: A few thunderstorms are possible at times over parts of
central Indiana Sunday afternoon through Monday.

Discussion: A frontal boundary will set up near the Ohio River late
weekend into early next week...with rain and embedded thunderstorms.
Much cooler temperatures are expected this weekend through all of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible but not this afternoon and early
evening.

.STORM MOTION STATEMENT...

The expected storm motion today is from the west-southwest at 40 to
50 mph.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Oct 23, 4:25 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Indianapolis IN
425 PM EDT Fri Oct 23 2020

INZ048-049-056-057-232115-
Rush IN-Henry IN-Shelby IN-Hancock IN-
425 PM EDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY...
SOUTHEASTERN HANCOCK...NORTHERN RUSH AND SOUTHERN HENRY COUNTIES
UNTIL 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Shelbyville, moving east at 45 mph. Another storm
was located in central Henry county.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
New Castle, Rushville, Knightstown, Morristown, Carthage, Spiceland,
Lewisville, Straughn, Dunreith, Greensboro, Mays and Arlington.

LAT...LON 3987 8522 3979 8522 3979 8530 3963 8530
      3958 8580 3974 8574 3985 8561 4000 8520
      3988 8520
TIME...MOT...LOC 2024Z 254DEG 40KT 3965 8570

AW
Special weather statement, Oct 23, 4:26 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
426 PM EDT Fri Oct 23 2020

INZ061-067>069-232115-
Daviess IN-Knox IN-Martin IN-Greene IN-
426 PM EDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX...MARTIN...
SOUTHEASTERN GREENE AND DAVIESS COUNTIES UNTIL 515 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 9 miles north of Petersburg, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Washington, Shoals, Loogootee, Odon, Elnora, Monroe City, Wheatland,
Plainville, Sandborn, Montgomery, Crane, Cannelburg, Alfordsville,
West Boggs Lake, Indian Springs, Burns City, Lacy, Owensburg and
Glendale Fishery.

LAT...LON 3851 8700 3850 8706 3854 8711 3852 8715
      3855 8721 3854 8722 3854 8725 3851 8729
      3854 8735 3851 8738 3853 8738 3854 8740
      3891 8718 3893 8668 3853 8668 3853 8683
      3849 8688 3851 8693 3849 8696
TIME...MOT...LOC 2026Z 260DEG 34KT 3864 8727

AW
Special weather statement, Oct 23, 4:58 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
458 PM EDT Fri Oct 23 2020

INZ069>071-232145-
Martin IN-Lawrence IN-Jackson IN-
458 PM EDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARTIN...LAWRENCE
AND JACKSON COUNTIES UNTIL 545 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Shoals, or 13 miles southwest of Bedford, moving
east at 35 mph. Additional strong storms may be producing small hail
in central Jackson county.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seymour, Bedford, Brownstown, Mitchell, Crothersville, Oolitic,
Medora, Heltonville, Norman, Huron, Tunnelton, Freetown,
Bartlettsville, Vallonia, Williams, Avoca, Pleasant View, Spring Mill
State Park, Silverville and Kurtz.

LAT...LON 3890 8675 3890 8668 3894 8668 3904 8608
      3904 8587 3907 8580 3881 8579 3873 8587
      3876 8591 3875 8591 3877 8598 3876 8603
      3878 8609 3876 8614 3878 8620 3876 8628
      3869 8631 3869 8668 3867 8668 3866 8676
TIME...MOT...LOC 2058Z 262DEG 31KT 3875 8669

AW
Special weather statement, Oct 23, 5:01 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
501 PM EDT Fri Oct 23 2020

INZ055-056-063>065-232145-
Johnson IN-Brown IN-Decatur IN-Bartholomew IN-Shelby IN-
501 PM EDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...NORTHWESTERN
DECATUR...NORTHERN BROWN...SOUTHEASTERN JOHNSON AND NORTHERN
BARTHOLOMEW COUNTIES UNTIL 545 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Columbus, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Columbus, Greensburg, Nashville, Adams, Edinburgh, Hope, Flat Rock,
Milford, Princes Lakes, Geneva, St. Paul, Hartsville, Clifford,
Peoga, Letts, Burney, Newbern, Waldron, Gnaw Bone and Taylorsville.

LAT...LON 3923 8547 3916 8636 3939 8612 3946 8563
      3945 8563 3945 8555
TIME...MOT...LOC 2101Z 262DEG 28KT 3933 8598

AW
Local storm report, Oct 23, 5:18 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
518 PM EDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 NNE TUNNELTON         38.79N 86.41W
10/23/2020  M1.00 INCH       LAWRENCE           IN   TRAINED SPOTTER

            AT BUDDAH.

&&

AGM
Local storm report, Oct 23, 5:19 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
519 PM EDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     BROWNSTOWN              38.88N 86.05W
10/23/2020  E55 MPH          JACKSON            IN   TRAINED SPOTTER

            1/2 INCH HAIL ALSO.

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:47 PM EDTSpecial Weather StatementINDPutnam43 min
Oct 23, 2:24 PM EDTSpecial Weather StatementINDMarion51 min
Oct 23, 2:31 PM EDTSpecial Weather StatementINDTipton59 min
Oct 23, 2:36 PM EDTSpecial Weather StatementINDVigo39 min
Oct 23, 2:42 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo13 min
Oct 23, 2:58 PM EDTSpecial Weather StatementINDHamilton47 min
Oct 23, 3:07 PM EDTAreal Flood WarningINDHendricks, Putnam4 hr
Oct 23, 3:09 PM EDTSpecial Weather StatementINDMarion51 min
Oct 23, 3:18 PM EDTSpecial Weather StatementINDGreene42 min
Oct 23, 3:19 PM EDTSpecial Weather StatementINDDaviess41 min
Oct 23, 3:44 PM EDTSevere Thunderstorm WarningINDDaviess, Knox46 min
Oct 23, 3:46 PM EDTSpecial Weather StatementINDHancock44 min
Oct 23, 3:48 PM EDTSpecial Weather StatementINDShelby42 min
Oct 23, 3:52 PM EDTAreal Flood WarningINDMarion3 hr
Oct 23, 3:54 PM EDTSevere Thunderstorm WarningINDHancock, Henry36 min
Oct 23, 3:58 PM EDTSpecial Weather StatementINDDelaware, Randolph62 min
Oct 23, 4:10 PM EDTSpecial Weather StatementINDJackson50 min
Oct 23, 4:18 PM EDTAreal Flood AdvisoryINDKnox4 hr
Oct 23, 4:25 PM EDTSpecial Weather StatementINDRush50 min
Oct 23, 4:26 PM EDTSpecial Weather StatementINDDaviess, Martin49 min
Oct 23, 4:58 PM EDTSpecial Weather StatementINDJackson, Lawrence47 min
Oct 23, 5:01 PM EDTSpecial Weather StatementINDBartholomew, Brown, Decatur44 min
Oct 23, 5:09 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence36 min
Oct 23, 5:10 PM EDTTornado WarningINDJackson, Jennings35 min
Oct 23, 5:44 PM EDTSevere Thunderstorm WarningINDJackson, Jennings61 min

Nearby

Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.